Do you know about DrugsData.org?
It's an Erowid project that does lab drug checking of anonymously submitted
drug samples and publishes the results weekly. [Check Results]
Separation From Self
Venlafaxine (Effexor XR)
by Anonymous
Citation:   Anonymous. "Separation From Self: An Experience with Venlafaxine (Effexor XR) (exp35190)". Erowid.org. Nov 16, 2004. erowid.org/exp/35190

 
DOSE:
  oral Pharms - Venlafaxine (daily)

BODY WEIGHT: 180 lb


I consider myself to be a relatively sane and rational person.

At least now.

However, after faring a rather difficult time in my life I started to notice a few changes in my overall mental state. I was experiencing slight to mild paranoia, along with anxiety of a similar degree. After seeking the advice of a 'professional', I aquired a prescription of Effexor XR with a starting dose of 37.5 mg.

After a few days, the 37.5 mg dose didn't seem to do much. In an amazing feat of stupidity I took it upon myself to up my dose without a doctor's approval. I was now taking 75mg in the morning and 75mg in the evening. The day I upped my dose I noted a VERY distinct change in my mindstate. I had an overwhelming feeling of euphoria, coupled with a dark undertone that I wasn't able to put my finger on...yet. I also noticed that the effexor was almost fully dilating my pupils in regular to dim light. I found it to be quite amusing. At this point I thought that effexor was the answer for me. However, the side effects were starting to rear their ugly heads. I began having difficulty sleeping. Going to bed at 11:30pm but not falling asleep till 3-4am, then waking up at 7am. This continued for the duration of the time I took the drug.

I would wake up in the morning groggy and wanting to sleep for another 5 hours, but after taking effexor and a strong cup of coffee I was good to go. I found that caffiene and effexor were quite synergistic. The effexor produced a very controllable state of dreamy euphoria for me, along with a body load not unlike a medium sized dose of MDA. The caffiene increased the body stimulation, and helped clear the 'foggy euphoria' a little.

I quickly found myself abusing the effexor.

I found that if i opened the capsules and dumped the little balls inside directly onto my tounge, the effects became MUCH more pronounced. I very quickly went from a regular dosing schedule to Just opening a 150mg capsule on my tounge whenever I felt like. My doctor was quite generous with the refills on my script. Psychologicly I was breaking down. I lost all intrest in anything but myself. I quit my job. I quit going to school. Most days I would drive to a nearby coffeeshop and just sit drinking coffee and smoking profusely. Sometimes I would write, read, or draw. I know that sounds pretty normal, but the manner in which I went about these activities was not.

While reading a book I would circle words or phrases that held (at the time) some sort of hidden meaning or message. Throughout the book I would connect them and relate them to my current situation in life. After a short while, pretty much all of the books I owned were drawn on so badly that they are hardly worth reading now. My drawing and writing were equally as bizarre.

At this point the effect had changed notably. It's really hard to explain. The best way I can put it is: The euphoria and body load seemed to MERGE and increase tenfold. It would resonate throughout my body to the very core of my bone structure. I was absolutely enthralled with this feeling. I became very disassociative. For some reason I decided to ignore the fact that my day-to-day heartrate had increased exponentially. I ignored the fact that I was frequently mumbling to myself. I ignored the fact that I had almost stopped eating anything except effexor and coffee. But that was about to change.

Finally, the day came when the the powers that be found out I took 3 months worth of effezor in 1, and my supply was cut off. Over the phone, the doc mentioned (rather nonchalantly) that there *may* be some withdrawl symptoms and to step down my dose gradually with what I had left. While I stepped down my dose I felt 'normal'. No euphoria or heartbeat, no mumbling, just what I thought to be a normal mindstate. I assumed that after I ran out that there would be no withdrawl symptoms.

I was in for a shock. Literally.

A day or two after my last pill I quickly lapsed back into a paranoid mindstate. This time, the paranoia was MUCH MUCH worse (like smoking meth for 5 days on end) and it was coupled with VIOLENT mood swings of a negative nature. Top that off with the occassional delusion. But, of course, that was just the beginning. I started getting these 'shocks'. It felt like I had just stuck my finger in a light socket. At it's worst, it would happen a couple times a minute. Yet another difficult to explain feeling. The 'electricty' originated from the back of my head...often times accompanied with an extreme emotion. Usually this emotion was rage. Silly as it may sound, i was experiencing literal 'shocks' of sadness, rage, anger, and paranoia.

Psychologically it was torture. I found myself pacing the house at all times. I was punching random things at random times, and felt on the verge of exploding 24/7. Nightmares every night. No appetite. Sweaty, nervous, achy. It was difficult to talk. Forming words took effort that I didnt want to exert. I'm sure you get the point. There was one thing that was worse than all of this combined. The terrifyingly negative introspective mindstate I was in. My mind was filled with visions of every little thing I had messed up in my life. It was mostly focused on certain past relationships that were long gone....yet somehow those memories turned against me. It seemed almost karmic. It was the exact reverse of how effexor made me feel when I took it.....plus interest.

I would never wish this experience upon anyone.

If anybody who is reading this is/has gone through what I have, you have my respect. I know a few people who are afraid to stop for fear of the side effects. I can only hope that those who want to stop will, with help from those who care, never have to pick up another pill again. Thinking back on those days sickens my stomach. I feel fortunate enough to have been forced to stop. Otherwise....well...I can't even imagine the consequences.


Final word:

DO NOT take effexor. At least not in the way I did.

Once the lustre on the surface of the pill has worn away, only then will you finally realize the nightmare that is underneath.

Exp Year: 2002ExpID: 35190
Gender: Male 
Age at time of experience: Not Given 
Published: Nov 16, 2004Views: 54,693
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Venlafaxine (191) : Retrospective / Summary (11), Health Problems (27), Overdose (29), Hangover / Days After (46), Post Trip Problems (8), Difficult Experiences (5), Various (28)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults